Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 100, NWS Mobile, AL

July 16, 2004Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 16, 2004, 1:03 AM CDT for Santa Rosa County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 1:03 AM CDT (06:03 UTC)
Expired
Jul 16, 2004, 1:45 AM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Santa Rosa County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.1 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5843 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5843 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 160603
SVRMOB
FLC113-160645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
103 AM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANTA ROSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 145 AM CDT

* AT 103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ALLENTOWN...OR ABOUT 22 MILES SOUTH OF
  BREWTON...AND MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILTON NEAR WHITING FIELD BY 110 AM CDT
  MILTON BY 125 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3093 8696 3090 8718 3060 8715 3061 8687

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:25 PM CDT, 9 hours 38 minutes earlier.

Area forecast discussion, Jul 15, 3:25 PM CDT, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
325 PM CDT THU JUL 15 2004

.SHORT TERM...NOT TOO MANY CHANGES FROM PREVIOUS FCST PACKAGE.
NORTHWESTERLY FLOW ALOFT WITH WEAK SFC BOUNDARY CONTINUING OVER
SOUTHEASTERN STATES...PROVIDING SOME VERTICAL SHEAR OVER THE
REGION.  IN ADDITION...SOME DRIER AIR IN THE MIDLEVELS COMBINED WITH
ABUNDANT LOW LEVEL MOISTURE AND INSTABILITY...SHOULD ALLOW FOR THE
DEVELOPMENT OF LATE AFTERNOON THUNDERSTORMS TODAY.  ALREADY HAVE
SOME C-BRZ CONVECTION NEAR THE COAST...AS WELL AS SOME DEVELOPMENT
UP TO THE NORTHWEST OF FCST AREA.  SPC HAS PLACED WESTERN THIRD OF
FCST AREA UNDER A SEVERE THUNDERSTORM WATCH UNTIL 800 PM THIS
EVENING AS DEVELOPMENT TO OUR NORTHWEST IS EXPECTED TO INCREASE IN
COVERAGE AND INTENSITY AS IT MOVES SOUTHEASTWARD.  STRONG DOWNBURST
WINDS WOULD BE THE MOST LIKELY THREAT WITH THE STORMS.  OTHERWISE...
BASIC PATTERN JUST MENTIONED CONTINUES INTO THE WEEKEND...WITH A
SERIES OF STRONGER UPPER LEVEL DISTURBANCES MOVING AROUND BASE OF
UPPER TROF ACROSS THE REGION.  THIS WILL ENHANCE RAIN CHANCES OVER
THE WEEKEND...ESPECIALLY ON SATURDAY.  AFTERNOON MAX TEMPS SHOULD
COOL JUST SLIGHTLY OVER THE WEEKEND DUE TO MORE CLOUD COVER AND
HIGHER POPS.

&&

.EXTENDED...BY SUN BELIEVE RAIN CHANCES WILL DROP SLIGHTLY THEN
CONTINUE LOW THROUGH THE EARLY PART OF NEXT WEEK AS RIDGING TO THE
WEST BUILDS SLOWLY EASTWARD.

&&

.MARINE..A LIGHT WEST TO SOUTHWEST WIND FLOW THROUGH FRIDAY...
INCREASING TO AROUND 15 KNOTS SATURDAY AND SUNDAY AS WEAK TROF
APPROACHES MARINE AREA FROM THE NORTH.  SEAS BUILDING GRADUALLY OVER
THE WEEKEND...THEN DECREASING AGAIN BY EARLY NEXT WEEK AS LIGHT
POSSIBLE OFFSHORE FLOW REDEVELOPS.

&&

.FIRE...NO HEADLINES HERE.  RHS/DISPERSIONS NOT APPROACHING
CRITICAL LEVELS.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     95 77 92 76 / 40 30 50 50
PENSACOLA  93 78 90 77 / 40 30 50 50
DESTIN     93 77 90 77 / 40 30 50 50
EVERGREEN  94 73 91 74 / 50 30 50 50
WAYNESBORO 97 74 92 74 / 30 30 50 50
CAMDEN     95 72 91 74 / 40 30 50 50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

 12/SHEPHERD
Hazardous weather outlook, Jul 15, 6:27 AM CDT, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED TO ADD MODERATE RIP CURRENT RISK
NATIONAL WEATHER SERVICE MOBILE AL
627 AM CDT THU JUL 15 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151730-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
627 AM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCES WILL INTERACT WITH A MOIST AND UNSTABLE
ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA TODAY.
ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW OF THE
STORMS COULD BECOME STRONG TO SEVERE. THE PRIMARY THREATS FROM THESE
STORMS WILL BE DAMAGING WINDS IN EXCESS OF 58 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING. HAIL TO THE SIZE OF PENNIES...AND
LOCALIZED FLOODING DUE TO PERIODS OF HEAVY RAIN MAY ALSO OCCUR. THE
THUNDERSTORM ACTIVITY WILL DECREASE IN COVERAGE AND INTENSITY AFTER
SUNSET. CURRENTLY...THE STORM PREDICTION CENTER HAS PLACED THE
CENTRAL GULF COAST REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT. STAY TUNED FOR FURTHER UPDATES THROUGHOUT THE DAY.

AN INCREASING SOUTHWEST WIND TO NEAR 15 KNOTS ALONG THE AREA
BEACHES...COMBINED WITH SPRING TIDES...WILL ALLOW FOR A MODERATE
RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...

THIS PARTICULAR WEATHER PATTERN WILL PERSIST INTO FRIDAY...ALLOWING
SCATTERED THUNDERSTORMS TO REDEVELOP ACROSS THE AREA. SOME OF THE
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH WIDESPREAD ACTIVATION OF STORM SPOTTERS IS NOT ANTICIPATED
THROUGH TONIGHT...SOME EMERGENCY MANAGERS MAY NEED TO MONITOR THE
THREATS LOCALLY IN THEIR COUNTIES.

In the hours before

Special weather statement, Jul 15, 7:09 PM CDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
709 PM CDT THU JUL 15 2004

ALZ053-160045-
CLARKE-
709 PM CDT THU JUL 15 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CLARKE COUNTY...

AT 703 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTHEAST OF JACKSON...AND MOVING SOUTHEAST AT 5
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ALMA...MANILLA...CHOCTAW BLUFF AND GAINESTOWN THROUGH 745 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. RAINFALLS OF 2 TO 3 INCHES COULD CAUSE LOCALIZED PONDING OF
WATER ON ROADS AND CREEKS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Local storm report, Jul 15, 7:48 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
748 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             ROSE HILL               31.45N 86.36W
07/15/2004  1.75 INCH        COVINGTON          AL   EMERGENCY MNGR

            GOLF BALL HAIL AND STRONG WINDS IN ROSE HILL...REPORT
            FROM EMA

&&

JC
Local storm report, Jul 15, 8:36 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
836 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             MEXIA                   31.51N 87.39W
07/15/2004  0.75 INCH        MONROE             AL   EMERGENCY MNGR

0621 PM     HAIL             FRISCO CITY             31.43N 87.40W
07/15/2004  0.75 INCH        MONROE             AL   EMERGENCY MNGR

0700 PM     TSTM WND DMG     EXCEL                   31.43N 87.35W
07/15/2004                   MONROE             AL   EMERGENCY MNGR

            EMA REPORTS NUMEROUS TREES DOWN THROUGHOUT THE
            COUNTY...WITH ONE TREE ON A RESIDENCE IN EXCEL.

0800 PM     TSTM WND DMG     OPP                     31.28N 86.26W
07/15/2004                   COVINGTON          AL   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY 134 ON THE COVINGTON AND COFFEE
            COUNTY LINE

&&

JC
Special weather statement, Jul 15, 10:35 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1035 PM CDT THU JUL 15 2004

ALZ060-160400-
COVINGTON-
1035 PM CDT THU JUL 15 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHEAST COVINGTON
COUNTY...

AT 1035 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF HOWELLS...MOVING SOUTHEAST AT
15 MPH ACROSS EXTREME SOUTHEASTERN COVINGTON COUNTY EAST OF
FLORALA.

THIS STORM IS LIKELY PRODUCING STRONG WINDS AROUND 45 MPH...SMALL
HAIL...VERY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:21 PM CDTSevere Thunderstorm WarningMOBSanta Rosa24 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.